Alert archive / Texas / River Flood Warnings in 2021

River Flood Warning 89, NWS Houston/Galveston, TX

September 13, 2021Brazoria County, Fort Bend County, Wharton County, Texas

NWS Houston/Galveston, TX issued this river flood warning at Sep 13, 2021, 2:07 PM CDT for Brazoria County, Fort Bend County, Wharton County, Texas. It took effect at Sep 14, 2021, 5:21 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Sep 13, 2021, 2:07 PM CDT (19:07 UTC)
In effect from
Sep 14, 2021, 5:21 PM CDT
Expired
Sep 14, 2021, 8:45 AM CDT
In force
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
Minor

Counties Brazoria County, TX, Fort Bend County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 79 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point San Bernard River near Boling (BOLT2). The gauge peaked at 3.04 ft at Sep 12, 2021, 2:00 PM CDT.

actionminormoderate102009/1309/1409/15
Action stage
14 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08117500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

898 
WGUS44 KHGX 131907
FLWHGX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Houston/Galveston TX
207 PM CDT Mon Sep 13 2021

...The National Weather Service in Houston/Galveston TX has issued a 
Flood Warning for the following rivers in Texas...

  San Bernard River near Boling affecting Wharton, Fort Bend and 
  Brazoria Counties.

.Tropical Storm Nicholas will bring periods of showers and 
thunderstorms  to the region tonight and early Tuesday.

For the San Bernard River...including Sweeny, East Bernard, Boling...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 215 AM CDT.

&&


TXC039-157-481-140715-
/O.NEW.KHGX.FL.W.0089.210914T2221Z-210917T0501Z/
/BOLT2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
207 PM CDT Mon Sep 13 2021

The National Weather Service in League City has issued a

* Flood Warning for
  the San Bernard River near Boling.
* From Tuesday afternoon to early Friday morning.
* At 12:15 PM CDT Monday the stage was 3.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage 
  tomorrow afternoon to a crest of 21.4 feet Wednesday morning. It 
  will then fall below flood stage early Thursday afternoon.
* Impact...At 22.0 feet, Moderate lowland flooding begins upstream 
  from the gage with significant backwater flooding up Peach Creek 
  in Wharton County inundating low lying areas. Minor backwater 
  flooding up Snake Creek in Fort Bend County begins.
* Flood History...This crest compares to a previous crest of 21.4 
  feet on 12/22/1987.

&&


                 Fld   Observed           Forecasts (1 pm CDT)     
Location         Stg   Stg   Day/Time     Tue   Wed   Thu          

San Bernard River
Boling           18.0  3.0   Mon 12 pm CD 15.6  21.4  17.8         





&&

LAT...LON 2940 9592 2930 9584 2913 9566 2913 9577
      2930 9595 2940 9605

$$
2 follow-up statements
627 
WGUS84 KHGX 140706
FLSHGX

Flood Statement
National Weather Service Houston/Galveston TX
206 AM CDT Tue Sep 14 2021

...The Flood Warning continues for the following rivers in Texas...

  San Bernard River near Boling affecting Wharton, Fort Bend and 
  Brazoria Counties.

For the San Bernard River...including Sweeny, East Bernard, Boling...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 215 PM CDT.

&&


TXC039-157-481-141915-
/O.CON.KHGX.FL.W.0089.210914T2221Z-210917T0501Z/
/BOLT2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
206 AM CDT Tue Sep 14 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the San Bernard River near Boling.
* From this afternoon to early Friday morning.
* At 12:15 PM CDT Monday the stage was 3.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this afternoon to a crest of 21.4 feet tomorrow morning. It will 
  then fall below flood stage early Thursday afternoon. This is 
  highly dependent on rainfall occuring overnight.
* Impact...At 22.0 feet, Moderate lowland flooding begins upstream 
  from the gage with significant backwater flooding up Peach Creek 
  in Wharton County inundating low lying areas. Minor backwater 
  flooding up Snake Creek in Fort Bend County begins.
* Flood History...This crest compares to a previous crest of 21.4 
  feet on 12/22/1987.

&&


                 Fld   Observed           Forecasts (1 am CDT)     
Location         Stg   Stg   Day/Time     Wed   Thu   Fri          

San Bernard River
Boling           18.0  3.0   Mon 12 pm CD 20.7  20.2  15.6         





&&

LAT...LON 2940 9592 2930 9584 2913 9566 2913 9577
      2930 9595 2940 9605

$$
382 
WGUS84 KHGX 141345
FLSHGX

Flood Statement
National Weather Service Houston/Galveston TX
845 AM CDT Tue Sep 14 2021

...The Flood Warning is cancelled for the following rivers in 
Texas...

  San Bernard River near Boling affecting Wharton, Fort Bend and 
  Brazoria Counties.

TXC039-157-481-141445-
/O.CAN.KHGX.FL.W.0089.210914T2221Z-210914T1345Z/
/BOLT2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
845 AM CDT Tue Sep 14 2021

...The Flood Warning for the San Bernard River near Boling has been 
cancelled...

The Flood Warning is cancelled for
  the San Bernard River near Boling.
* At 8:15 AM CDT Tuesday the stage was 3.0 feet.
* Flood stage is 18.0 feet.
* Forecast...The river is expected to remain near 3.1 feet through 
  Friday evening.

&&


                 Fld   Observed           Forecasts (7 am CDT)     
Location         Stg   Stg   Day/Time     Wed   Thu   Fri          

San Bernard River
Boling           18.0  3.0   Tue 8 am CDT 3.0   3.0   3.1          





&&

LAT...LON 2940 9592 2930 9584 2913 9566 2913 9577
      2930 9595 2940 9605

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Sep 13, 1:08 PM CDT, 59 minutes earlier.

Area forecast discussion, Sep 13, 1:08 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
108 PM CDT Mon Sep 13 2021

...Excessive rainfall and flood risk across southern parts of
Southeast Texas as Tropical Storm Nicholas makes its way toward
the Matagorda Bay area this evening...

.AVIATION [18Z TAF Issuance]...

As TS Nicholas inches closer to Southeast Texas, conditions will
continue to deteriorate. Lots of uncertainty remains in the
forecast as this system remains fairly disorganized. Expect MVFR
ceilings and visibility dropping to IFR with the heaviest rain
bands as they push through. Coastal and southern sites could see
gusts of 35-45kts, but this may increase if the TS increases in
strength before landfall. Prevailing RA and VCTS for most of the
TAF period, but it appears most activity will be towards the
northeast and out of our area by late tomorrow morning.

KBL

&&

.PREV DISCUSSION /Issued 656 AM CDT Mon Sep 13 2021/...

.SHORT TERM [Through Tuesday Night]...
What has changed:
- Center of TS Nicholas reformed about 100 miles to the north
  overnight and is now positioned off the lower Tx coast.
- Landfall expected around the Matagorda Bay area this evening.
- Added Fort Bend and Wharton Co's to Tropical Storm Warning.
- Flash Flood Watch now covers all counties along I-10 southward.
- Moderate risk area for flash flooding expanded north into the FF
  Watch area including Houston metro. High risk introduced at the
  immediate coast.
- Winds/seas adjusted upward today & tonight to account for
  repositioning & faster timing.

TS Nicholas, positioned off the lower Tx coast is expected to make
landfall around the Matagorda Bay area later this evening. Good
news is that it has less time over water for strengthening. That
said, a strong tropical storm is still anticipated by landfall &
can't totally rule out a low end hurricane.

Plume of deep tropical moisture extending on its east side
extends all the way in the Bay of Campeche. This moisture will be
flowing northward toward the Upper Tx coast and provide bands of
rain, heavy at times, across the area today. Wind gusts >30mph
have already been observed with some of this precip and that can
be anticipated throughout the day - esp southern half of the CWA.
Can't totally rule out a rouge tornado either.

Conditions further deteriorate this evening throughout the
overnight hours as Nicholas makes landfall. Winds will increase,
precip becomes more widespread and intensifies, and water levels
climb along the coast.

Nicholas should take a gradual northeast turn after landfall.
Center should be positioned near or just west of the Houston area
early Tuesday. There is some uncertainty in regards to the overall
speed/movement Tues into Wed. Hires guidance and GFS are quite a
bit more progressive (good) than ECMWF/UKMET (not good). Depending
on which ends up occurring, bulk of heavy precip may be mostly
heading e/ne of CWA Tue night...or persist even longer with the
slower solutions...

- Winds:
~65mph closest to the center at landfall. Always plan for a
category stronger storm than fcst (cat 1 in this case). Wind gusts
to tropical storm force a county or two inland.

- Surge/water levels:
2-5 feet...highest Freeport-Matagorda Bay. Unfortunately it
appears that it'll be moving inland as we head into high tide so
some moderate coastal flooding is anticipated beginning as early
as this afternoon and increasing overnight.

- Rainfall/flooding:
No significant changes. Storm totals of 10-20" entirely possible
closer to the coast one gets. High risk of flash flooding/flooding
along the coast. Moderate risk extends to the counties along I-10.
And slight risk north of that to about a Brenham-Livingston line.

- Rivers/bayous:
Will need to monitor southern watersheds. Tres Palacios,
Lavaca/Navidad, San Bernard, Clear Creek, Houston Bayous,
Southern San Jac & Trinity.

- Tornadoes:
Cannot completely rule out a few along the coast. Most favored
location around the ne quadrant of the cyclone.

47

.LONG TERM [Wednesday Through Monday]...
The long term obviously hinges on the speed of TS Nicholas's
movement. Based on the current NHC forecasts for Wednesday Nicholas
circulation/rain should be in the eastern counties early in the
morning moving out of the area with northerly flow pushing well
south across the area and likely ushering in some drier air by late
evening. Rain chances still look good for eastern areas and probably
a good deal lower in the west through the day and into the evening.
Again timing/track here still will dictate impacts so please stay
dialed in on the weather this week. Winds should be relaxing through
the afternoon and temperatures could vary widely from west to east
across the area with highs in the lower 90s possible far west to
lower 80s east...have trended strongly toward a blend of GFS
temperatures and NBM which is a little cooler as this lines up
closer with NHC track and timing than ECMWF.  Wednesday night into
Thursday Nicholas should be in Lousiana and rain chances here drop
significantly though still with the potential for some quick
development Thursday late morning and afternoon with heating. Rain
band likely across the coastal waters feeding into the system over
Louisiana. Rain chances should start to increase over the south
Thursday night into Saturday as pooled tropical moisture spreads
back north into SETX. Nocturnal showers and isolated thunderstorms
and daytime showers and thunderstorms mainly focused south of a
Columbus to Livingston line. May have a heavy rain threat with some
training and slow movement in very moist airmass. Weak upper
troughing lingers over TX from the ARKLATEX southwestward leading to
deep onshore flow into Sunday (sfc-500 and PW 1.5 to 2.3") which
should help keep rain chances higher south to lower north. Upper
ridging building over FL/eastern Gulf should help keep moist flow
going Sunday and Monday though the capping could be on the increase.
Will trend into a more diurnally driven pattern for
convection...near the coast in the mornings and then pushing inland
during the day. Temperatures over the weekend should have a gradient
from northwest to southeast across the region with roughly 90-95
northwest and 86-90 southeast for highs which is getting closer to
climo.

45

.MARINE...
- Sustained 20kt winds & 6ft seas have arrived nearshore. Gusts to
  or above 34kt possible in bands/squalls.
- TS conditions arrive offshore Matagorda this afternoon &
  Galveston this evening.
- Threat of sustained 30kt winds diminished toward mid morning,
  though breezy/rough conditions into Tue night.
- Sustained winds <20kt and seas <6ft nearshore by Wed morning.

47

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  71  82  72  86  70 /  60  60  40  40  20
Houston (IAH)          74  81  74  86  72 /  90  80  40  40  30
Galveston (GLS)        79  84  78  87  79 /  90  60  50  50  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Hurricane Watch for the following zones: Brazoria
     Islands...Coastal Brazoria...Coastal Jackson...Coastal
     Matagorda...Inland Jackson...Inland Matagorda...Matagorda
     Islands.

     Tropical Storm Warning for the following zones: Bolivar
     Peninsula...Brazoria Islands...Chambers...Coastal
     Brazoria...Coastal Galveston...Coastal Harris...Coastal
     Jackson...Coastal Matagorda...Fort Bend...Galveston
     Island...Inland Brazoria...Inland Galveston...Inland
     Harris...Inland Jackson...Inland Matagorda...Matagorda
     Islands...Northern Liberty...Southern Liberty...Wharton.

     Flash Flood Watch through Tuesday evening for the following
     zones: Austin...Bolivar Peninsula...Brazoria
     Islands...Chambers...Coastal Brazoria...Coastal
     Galveston...Coastal Harris...Coastal Jackson...Coastal
     Matagorda...Colorado...Fort Bend...Galveston
     Island...Inland Brazoria...Inland Galveston...Inland
     Harris...Inland Jackson...Inland Matagorda...Matagorda
     Islands...Northern Liberty...Southern
     Liberty...Waller...Wharton.

     Tropical Storm Watch for the following zones:
     Austin...Colorado...Waller.

GM...Hurricane Watch for the following zones: Coastal waters from
     Freeport to Matagorda Ship Channel TX out 20 NM...Matagorda
     Bay...Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM.

     Tropical Storm Warning for the following zones: Coastal waters
     from Freeport to Matagorda Ship Channel TX out 20
     NM...Coastal waters from High Island to Freeport TX out 20
     NM...Galveston Bay...Matagorda Bay...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:33 AM CDTSpecial Weather StatementHGXAustin, Brazoria, Colorado, Fort Bend, Harris, Jackson and 3 more57 min
Sep 13, 8:53 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris112 min
Sep 13, 2:04 PM CDTRiver Flood WarningHGXBrazoria19 hr
Sep 13, 2:09 PM CDTRiver Flood WarningHGXMatagorda, Wharton12 hr
Sep 13, 5:34 PM CDTAreal Flood AdvisoryHGXBrazoria, Jackson, Matagorda116 min
Sep 13, 5:49 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris116 min

Nearby

River Flood Warnings in Texas, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.